Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



MultiTowers, conjugacies and codes: Three theorems in ergodic theory, one variation on Rokhlin's Lemma

Authors: S. Alpern and V. S. Prasad
Journal: Proc. Amer. Math. Soc. 136 (2008), 4373-4383
MSC (2000): Primary 37A05; Secondary 60J10
Published electronically: July 8, 2008
MathSciNet review: 2431052
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that three theorems about the measurable dynamics of a fixed aperiodic measure preserving transformation $ \tau$ of a Lebesgue probability space $ (X, \mathcal{A}, \mu) $ are equivalent. One theorem asserts that the conjugates of $ \tau$ are dense in the uniform topology on the space of automorphisms. The other two results assert the existence of a partition of the space $ X$ with special properties. One partition result shows that given a mixing Markov chain, there is a code (i.e., a partition of the space) so that the itinerary process given by $ \tau$ and the partition has the distribution of the given Markov Chain. The other partition result is a generalization of the Rokhlin Lemma, stating that the space can be partitioned into denumerably many columns and the measures of the columns can be prescribed in advance. Thus the first two results are equivalent to this strengthening of Rokhlin's Lemma.

References [Enhancements On Off] (What's this?)

  • 1. Akin, E; Hurley, M.; Kennedy, J., Dynamics of topologically generic homeomorphisms, Memoirs of the American Mathematical Society, 164 (2003), no. 783, viii+130 pp. MR 1980335 (2004j:37024)
  • 2. Alpern, S., Rotational representations of stochastic matrices, Ann. Probab., 11 (1983), 3, 789-794. MR 0704568 (85a:15022)
  • 3. Alpern, S.; Choksi, J. R.; Prasad, V. S., Conjugates of infinite measure preserving transformations. Canad. J. Math., 40 (1988), no. 3, 742-749. MR 0960604 (89m:28026)
  • 4. Alpern, S.; Prasad, V. S., Return times for nonsingular measurable transformations. J. Math. Anal. Appl., 152 (1990), no. 2, 470-487. MR 1077941 (91m:28023)
  • 5. Alpern, S.; Prasad, V. S., Typical dynamics of volume preserving homeomorphisms. Cambridge Tracts in Mathematics, 139. Cambridge University Press, Cambridge, 2000. xx+216 pp. MR 1826331 (2002i:37006)
  • 6. Alpern, S.; Prasad, V. S., Rotational (and other) representations of stochastic matrices. Journal of Stochastic Analysis and Applications, 26(2008), 1-15.
  • 7. Choksi, J. R.; Kakutani, S., Residuality of ergodic measurable transformations and of ergodic transformations which preserve an infinite measure. Indiana Univ. Math. J., 28 (1979), no. 3, 453-469. MR 0529678 (80d:28042)
  • 8. Cohen, J. E., A geometric representation of a stochastic matrix: theorem and conjecture, The Annals of Probability, 9 (1981), 5, 899-901. MR 0628884 (82j:15018)
  • 9. Eigen, S. J.; Hajian, A. B.; Prasad, V. S., Universal skyscraper templates for infinite measure preserving transformations, Discrete and Continuous Dynamical Systems, 16 (2006), 343-360. MR 2226484 (2007g:28015)
  • 10. Eigen, S. J.; Prasad, V. S., Multiple Rokhlin tower theorem: a simple proof, New York J. Math. 3A (1997/98), Proceedings of the New York Journal of Mathematics Conference, June 9-13, 1997, 11-14 (electronic: MR 1604573 (99h:28032)
  • 11. Grillenberger, C.; Krengel, U., On marginal distributions and isomorphisms of stationary processes, Math. Z., 149 (1976), 131-154. MR 0407237 (53:11020)
  • 12. Haigh, J., Rotational representations of stochastic matrices, Ann. Probab., 13 (1985), 3, 1024-1027. MR 0799440 (87a:15031)
  • 13. Halmos, P. R. Lectures on ergodic theory, Chelsea Publishing Co., New York, 1960, vii+101, MR 0111817 (22:677); originally published by Publications of the Mathematical Society of Japan, no. 3, The Mathematical Society of Japan, 1956, vii+99. MR 0097489 (20:3958)
  • 14. Kalpazidou, S.; Tzouvaras, L., The forward and backward rotational decompositions of Markov chains, Stochastic Anal. Appl., 19 (2001), 3, 399-412. MR 1841536 (2002e:60110)
  • 15. Kalpazidou, S., Cycle representations of Markov processes: An application to rotational partitions, Stochastic processes and related topics, in Trends Math., 253-273, Birkhäuser Boston, Boston, MA, 1998. MR 1652376 (99i:60138)
  • 16. Katok, A. B.; Stepin, A. M., Metric properties of homeomorphisms that preserve measure, Uspehi Mat. Nauk, 25 (1970), 193-220. MR 0260974 (41:5594)
  • 17. Kieffer, J. C., On coding a stationary process to achieve a given marginal distribution, Ann. Probab., 8 (1980), 131-141. MR 0556419 (81d:28021)
  • 18. Kornfeld, I., Some old and new Rokhlin towers, Contemporary Mathematics, 356, Amer. Math. Soc., Providence, RI, 2004, 145-169. MR 2087594 (2005f:37006)
  • 19. Kornfeld, I.; Ormes, N., Topological realizations of families of automorphisms, MultiTowers and orbit equivalence, preprint.
  • 20. Lehrer, E.; Weiss, B., An $ \varepsilon $-free Rohlin lemma, Ergodic Theory Dynamical Systems, 2 (1982), 45-48. MR 0684243 (84e:28021)
  • 21. Pivato, M., Building a stationary stochastic process from a finite-dimensional marginal, Canad. J. Math., 53 (2001), 382-413. MR 1820914 (2002b:37009)
  • 22. Prikhodko, A. A., Partitions of the phase space of a measure-preserving $ \mathbf{Z\sp d}$-action into towers, Mat. Zametki, 65 (1999), 5, 712-725. MR 1716239 (2001a:37007)
  • 23. Rudolph, D. J., A two-valued step coding for ergodic flows, Mathematische Zeitschrift, 150 (1976), 201-220. MR 0414825 (54:2917)
  • 24. Ryzhikov, V. V., The Rohlin-Halmos property without $ \epsilon$ does not hold for the actions of the group $ {\bf Z}\sp 2$, Mat. Zametki, 44 (1988), 2, 208-215; translation in Math. Notes, 44 (1988), no. 1-2, 596-600 (1989). MR 969270 (90k:28037)
  • 25. Sahin, A., The $ \mathbb{Z}^d$ Alpern Multi-Tower theorem for rectangles: A tiling approach, preprint (2007).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37A05, 60J10

Retrieve articles in all journals with MSC (2000): 37A05, 60J10

Additional Information

S. Alpern
Affiliation: Delft Institute of Applied Mathematics, P. O. Box 5031, 2600 GA Delft, Netherlands
Address at time of publication: London School of Economics, London WC2A 2AE, United Kingdom

V. S. Prasad
Affiliation: Department of Mathematics, University of Massachusetts Lowell, One University Avenue, Lowell, Massachusetts 01854

Keywords: Rokhlin towers, conjugacy, coding, stationary aperiodic irreducible Markov chain
Received by editor(s): November 13, 2007
Published electronically: July 8, 2008
Dedicated: We dedicate this paper to the memory of Shizuo Kakutani. We miss his kind manner, gentle presence and keen insight.
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society